Texas, 2011Wildfire in Texas, April 25 to 30, 2011
April 25 to 30, 2011 · NWS SJT · 7 events in 7 counties and zones
Critical Fire Weather Conditions occurred on April 25 across much of West Central Texas as a dryline brought southwest to west winds of 20 to 25 mph, relative humidity levels below 20 percent, and temperatures in the 90s. Isolated thunderstorms ignited a large wildfire in Kimble County on April 26.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Critical Fire Weather Conditions occurred on April 25 across much of West Central Texas as a dryline brought southwest to west winds of 20 to 25 mph, relative humidity levels below 20 percent, and temperatures in the 90s. Isolated thunderstorms ignited a large wildfire in Kimble County on April 26. A few of these fires continued through the end of April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 25, 11:56 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Apr 25, 11:56 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1256 PM CDT MON APR 25 2011
.DISCUSSION...
SEE AVIATION SECTION.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH THE NEXT 24
HOURS. GUSTY WEST-SOUTHWEST WINDS THIS AFTERNOON WILL DIMINISH
EARLY TONIGHT. A WEAK COLD FRONT WILL SAG SOUTH INTO THE BIG
COUNTRY TONIGHT. WINDS AT KABI WILL SHIFT TO THE NORTH WITH THIS
FRONTAL PASSAGE AROUND 09Z. SOME PATCHY LOW CLOUDS MAY DEVELOP
OVERNIGHT INTO THE NORTHERN BIG COUNTRY...BUT THESE ARE EXPECTED
TO STAY NORTH OF KABI. ON TUESDAY...WEST-SOUTHWEST WINDS WILL
INCEASE AND BECOME GUSTY AGAIN BY LATE MORNING...AS A SURFACE
TROUGH MOVES EAST OF THE AREA.
&&
.PREV DISCUSSION... /ISSUED 629 AM CDT MON APR 25 2011/
DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.
AVIATION...
SATELLITE IMAGERY AND OBSERVATIONS INDICATING AN AREA LOW CLOUDS
WITH MVFR CEILINGS ACROSS THE SOUTHEASTERN HALF OF WEST CENTRAL
TEXAS...INCLUDING JCT AND BBD TERMINAL SITES. SJT AND ABI ARE ON
THE EDGE THIS MORNING WITH SCATTERED 2-3K FT CLOUDS. EXPECT
ANOUTHER FEW HOURS OF MVFR CONDITIONS FOR THE SOUTHEASTERN AREAS
BEFORE THE DRYLINE MIXES QUICKLY EAST AND LOW CLOUDS RAPIDLY
DISSIPATE. BY 15Z...SHOULD SEE WINDS PICK UP OUT OF THE SOUTHWEST
IN THE 20 TO 25 KT RANGE WITH SOME HIGHER GUSTS DURING THE
AFTERNOON. WINDS WILL DECREASE AFTER SUNSET WITH VFR CONDITIONS
EXPECTED OVERNIGHT.
PREV DISCUSSION... /ISSUED 351 AM CDT MON APR 25 2011/
SHORT TERM...
LATEST WSR-88D DATA INDICATE THUNDERSTORMS HAVE MOVED EAST OF OUR
AREA. AT THE SURFACE ACROSS WEST CENTRAL TEXAS WINDS ARE MAINLY
SOUTH AROUND 10 MPH AND DEWPOINTS ARE IN THE 60 TO 65 RANGE.
RAIN CHANCES FOR THE SHORT TERM DO NOT LOOK GOOD. AN UPPER-LEVEL
TROUGH OF LOW PRESSURE WILL MOVE EAST OF WEST CENTRAL TEXAS TODAY.
AT THE SURFACE...ANOTHER DRYLINE SURGE EASTWARD TODAY WILL BRING
GUSTY SOUTHWEST TO WEST WINDS TO WEST CENTRAL TEXAS THIS
AFTERNOON. WITH MUCH DRIER AIR MOVING INTO WEST CENTRAL TEXAS
TODAY...AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL AGAIN DROP
BELOW 20 PERCENT FOR MOST OF OUR COUNTIES. THUS...WILL WILL
CONTINUE THE RED FLAG WARNING FOR MOST OF WEST CENTRAL TEXAS.
AFTERNOON HIGHS TODAY ABOVE SEASONAL NORMALS LOOK ON TRACK WITH
NUMBERS MAINLY IN THE 90 TO 95 DEGREE RANGE LIKELY.
OVERNIGHT TONIGHT...A WEAK FRONT TRIES TO PUSH SOUTH ACROSS WEST
CENTRAL TEXAS. THE NAM AND GFS SURFACE DATA DISAGREE REGARDING HOW
QUICKLY AND HOW FAR SOUTH THIS BOUNDARY WILL MOVE. THE NAM IS
ABOUT 6 HOURS FASTER AND MORE AGGRESSIVE REGARDING HOW FAR THIS
BOUNDARY WILL PUSH INTO OUR AREA BEFORE IT STALLS. I DECIDED ON A
SOLUTION CLOSER TO THE SLOWER AND LESS AGGRESSIVE GFS.
ON TUESDAY...A SURFACE TROUGH OF LOW PRESSURE WILL MOVE EAST
ACROSS OUR AREA IN RESPONSE TO AN APPROACHING STRONGER COLD FRONT.
AFTERNOON HIGHS TUESDAY SLIGHTLY WARMER THAN TODAY LOOK REASONABLE
GIVEN GUSTY WEST WINDS PRODUCING MORE DOWN-SLOPE COMPONENT.
THE STRONGER FRONT LOOKS ON TRACK TO PUSH SOUTH ACROSS WEST
CENTRAL TEXAS TUESDAY NIGHT. BOTH THE NAM AND GFS AGREE MUCH
BETTER REGARDING THE TIMING OF THIS BOUNDARY. WITH SURFACE COLD AIR
ADVECTION DOMINATING WEDNESDAY ACROSS WEST CENTRAL TEXAS...COOLER
AFTERNOON HIGHS LOOK REASONABLE.
LONG TERM...
RAIN CHANCES FOR THE LONG TERM ALSO DO NOT LOOK VERY PROMISING.
SOUTHERLY RETURN FLOW OVERNIGHT WEDNESDAY NIGHT INTO THURSDAY
SIGNALS A WARMING TREND WHICH CONTINUES INTO FRIDAY. ALOFT...A
BROAD 500 MB RIDGE BUILDS OVER THE PLAINS BY FRIDAY MORNING.
MODELS CONTINUE TO BRING ANOTHER COLD FRONT SOUTH ACROSS WEST
CENTRAL TEXAS ON SATURDAY. BY SATURDAY AFTERNOON...THE 500 MB
RIDGE SHIFTS EAST AS A 500 MB CLOSED LOW AND ITS ASSOCIATED TROUGH
OF LOW PRESSURE MOVE INTO THE PLAINS. AT THE SURFACE SATURDAY
AFTERNOON...MODELS INDICATE NORTHEAST WINDS WILL DOMINATE MOST OF
WEST CENTRAL TEXAS. THEN...MAINLY NORTHEAST TO EAST SURFACE WINDS
DOMINATE WEST CENTRAL TEXAS ON SUNDAY. THUS...COOLER AFTERNOON
HIGHS FOR NEXT WEEKEND LOOK REASONABLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 91 54 91 55 76 / 10 10 10 10 0
SAN ANGELO 96 54 96 54 84 / 10 10 10 10 0
JUNCTION 93 54 95 54 86 / 10 10 10 10 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...
FISHER...HASKELL...IRION...JONES...MCCULLOCH...MENARD...NOLAN...
RUNNELS...SCHLEICHER...SHACKELFORD...STERLING...SUTTON...
TAYLOR...THROCKMORTON...TOM GREEN.
LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...COKE...COLEMAN...CONCHO...HASKELL...JONES...
MCCULLOCH...NOLAN...RUNNELS...TAYLOR...TOM GREEN.
&&
Hazardous weather outlook, Apr 25, 5:49 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
649 AM CDT MON APR 25 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
649 AM CDT MON APR 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
THE DANGER FOR WILDFIRES WILL BE HIGH THIS AFTERNOON ACROSS WEST
CENTRAL TEXAS. THE DRYLINE WILL MOVE QUICKLY EASTWARD TODAY
BRINGING VERY DRY...WARM AIR AND WINDY CONDITIONS FOR THIS
AFTERNOON. WITH RELATIVE HUMIDITY VALUES BELOW 20 PERCENT AND
WINDS OVER 20 MPH...ANY FIRES THAT START COULD QUICKLY SPREAD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE FIRE DANGER WILL AGAIN BE ELEVATED ON TUESDAY WITH STRONG
SOUTHWESTERLY WINDS AND WARM AND DRY AFTERNOON CONDITIONS. THE
THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Apr 25, 8:35 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
935 AM CDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL VIEW 32.34N 99.88W
04/24/2011 M0.88 INCH TAYLOR TX FIRE DEPT/RESCUE
0331 PM TORNADO BAIRD 32.40N 99.40W
04/24/2011 CALLAHAN TX TRAINED SPOTTER
SPOTTER IN BAIRD SEES TORNADO ON THE GROUND WITH THE
STORM NORTH OF BAIRD.
0335 PM FUNNEL CLOUD 8 N BAIRD 32.51N 99.40W
04/24/2011 CALLAHAN TX FIRE DEPT/RESCUE
0345 PM HAIL 1 N ALBANY 32.74N 99.30W
04/24/2011 M1.75 INCH SHACKELFORD TX FIRE DEPT/RESCUE
0347 PM HAIL 1 NE VIEW 32.35N 99.87W
04/24/2011 M1.50 INCH TAYLOR TX EMERGENCY MNGR
0351 PM HAIL 3 SSE DYESS AFB 32.38N 99.85W
04/24/2011 E1.75 INCH TAYLOR TX FIRE DEPT/RESCUE
0355 PM HAIL 3 E ALBANY 32.73N 99.24W
04/24/2011 E1.00 INCH SHACKELFORD TX BROADCAST MEDIA
QUARTER SIZE HAIL WAS REPORTED
0355 PM HAIL 1 SW DYESS AFB 32.41N 99.87W
04/24/2011 E1.75 INCH TAYLOR TX FIRE DEPT/RESCUE
0355 PM TORNADO 5 N MORAN 32.62N 99.17W
04/24/2011 SHACKELFORD TX FIRE DEPT/RESCUE
0355 PM TORNADO IBEX 32.68N 99.12W
04/24/2011 SHACKELFORD TX FIRE DEPT/RESCUE
0400 PM HAIL ALBANY 32.73N 99.30W
04/24/2011 M0.88 INCH SHACKELFORD TX FIRE DEPT/RESCUE
0424 PM TORNADO 3 N POTOSI 32.38N 99.68W
04/24/2011 TAYLOR TX TRAINED SPOTTER
0430 PM HAIL 3 NE ABILENE 32.48N 99.70W
04/24/2011 E1.50 INCH TAYLOR TX AMATEUR RADIO
NEAR ACU CAMPUS
0432 PM HAIL DYESS AFB 32.42N 99.86W
04/24/2011 M2.00 INCH TAYLOR TX TRAINED SPOTTER
0434 PM TORNADO 3 E POTOSI 32.34N 99.63W
04/24/2011 TAYLOR TX TRAINED SPOTTER
0440 PM HAIL ABILENE 32.45N 99.73W
04/24/2011 M2.75 INCH TAYLOR TX LAW ENFORCEMENT
0440 PM HAIL ABILENE 32.45N 99.73W
04/24/2011 M2.50 INCH TAYLOR TX OTHER FEDERAL
AT THE ABILENE AIRPORT REPORTED BY ATCT OBSERVER
0445 PM HAIL 1 S ABILENE 32.43N 99.73W
04/24/2011 E4.50 INCH TAYLOR TX LAW ENFORCEMENT
0450 PM HAIL ABILENE 32.45N 99.73W
04/24/2011 E2.75 INCH TAYLOR TX PUBLIC
0457 PM HAIL 3 ESE ABILENE 32.43N 99.68W
04/24/2011 E3.50 INCH TAYLOR TX OTHER FEDERAL
3 TO 4 INCH HAIL AT THE ABILENE AIRPORT REPORTED BY
ATCT OBSERVER
0457 PM HAIL 2 S ABILENE 32.42N 99.73W
04/24/2011 M3.50 INCH TAYLOR TX FIRE DEPT/RESCUE
FIRE DEPARTMENT MEASURED 3.5 INCH HAIL 2 MILES SOUTH OF
ABILENE.
0513 PM HAIL ABILENE 32.45N 99.73W
04/24/2011 E1.75 INCH TAYLOR TX PUBLIC
AT 27TH AND WILLIS IN ABILENE
0553 PM HAIL HAPPY VALLEY 32.13N 100.11W
04/24/2011 E1.00 INCH TAYLOR TX TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED IN HAPPY VALLEY.
0626 PM HAIL WINGATE 32.04N 100.11W
04/24/2011 E1.75 INCH RUNNELS TX TRAINED SPOTTER
QUARTER TO GOLF BALL SIZE HAIL REPORTED IN WINDGATE.
0643 PM HAIL WINGATE 32.04N 100.11W
04/24/2011 E2.00 INCH RUNNELS TX TRAINED SPOTTER
2 INCH HAIL REPORTED IN WINDGATE
0718 PM HAIL LAWN 32.13N 99.75W
04/24/2011 E1.00 INCH TAYLOR TX TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED IN LAWN
0757 PM HAIL 5 W NOVICE 31.98N 99.70W
04/24/2011 E2.50 INCH COLEMAN TX TRAINED SPOTTER
TENNIS BALL SIZE HAIL REPORTED 5 MILES WEST OF NOVICE
0810 PM HAIL 3 W NOVICE 31.99N 99.67W
04/24/2011 E2.50 INCH COLEMAN TX DEPT OF HIGHWAYS
GOLF BALL TO TENNIS SIZE HAIL REPORTED 3 MILES WEST OF
NOVICE.
0850 PM HAIL 12 S BAIRD 32.22N 99.40W
04/24/2011 E1.75 INCH CALLAHAN TX TRAINED SPOTTER
HAIL COVERING THE GROUND
1020 PM HAIL BLANKET 31.82N 98.79W
04/24/2011 E1.00 INCH BROWN TX TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL IN BLANKET.
1027 PM HAIL BLANKET 31.82N 98.79W
04/24/2011 E1.50 INCH BROWN TX AMATEUR RADIO
HAIL 1 TO 1.5 INCHES IN DIAMETER
1029 PM HAIL BLANKET 31.82N 98.79W
04/24/2011 E1.75 INCH BROWN TX BROADCAST MEDIA
1044 PM HAIL MAY 31.98N 98.92W
04/24/2011 E1.75 INCH BROWN TX FIRE DEPT/RESCUE
&&
EVENT NUMBER SJT1100113 SJT1100114 SJT1100115 SJT1100122 SJT1100116
SJT1100118 SJT1100117 SJT1100119 SJT1100120 SJT1100121 SJT1100123
SJT1100124 SJT1100138 SJT1100126 SJT1100125 SJT1100127 SJT1100128
SJT1100130 SJT1100129 SJT1100131 SJT1100132 SJT1100133 SJT1100134
SJT1100135 SJT1100136 SJT1100137 SJT1100139 SJT1100140 SJT1100141
SJT1100142 SJT1100143 SJT1100144 SJT1100145
`9Wildfire, Concho
- When
- April 25, 2:00 PM CST to April 28, 12:00 AM CST
- Where
- Concho forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
The Taylor Fire located 6 miles east of Eden burned 654 acres. Seven fire departments responed to this brush and grass fire. The fire is 100 percent contained.
Wildfire, Irion
- When
- April 26, 9:00 AM CST to April 30, 11:59 PM CST
- Where
- Irion forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
The Scott Ranch Fire located 13 miles west-northwest of Mertzon burned approximately 11,233 acres. The fire was started when a chain swinging from a truck created sparks as it bounced on the road surface on a Scott Ranch road. Eight homes were threatened and saved. Oil and gas infrastructure were also threatened. Several utility poles were destroyed by the fire resulted in some power outages. Farm to Market Road 2469 was closed for a time but reopened. Winds blew so hard during the Scott Ranch fire that the fire crew had to retreat from one ranch at Ketchum Road, but they returned to that ranch once the winds died down and the visibility improved. Many utility poles were on fire at the base, while the rest of the pole leaned toward the road, held back by the tension of the lines. Fire had burned the bottoms of some entirely, leaving the remainder of the pole suspended in the air.
Wildfire, Kimble
- When
- April 26, 1:00 PM CST to April 30, 11:59 PM CST
- Where
- Kimble forecast zone
- Property damage
- $350,000
- Reported by
- Park/Forest Service
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The Oasis Pipeline Fire 11 miles south of Junction burned approximately 9445 acres and it was 80 percent contained. There were 11 structures destroyed, including 1 home. Also, 3 vehicles and 1 bulldozer were destroyed, along with numerous power poles and fence line. In addition, 20 head of cattle were lost. Commercial airtankers and four MAFFs tankers helped slow the spread of the fire that came within four miles south of Junction. This fire was started by lightning on April 26.
Wildfire, Brown
- When
- April 26, 3:00 PM CST to April 28, 3:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Newspaper
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The wildfire located 2 miles west of Zephyr burned 500 acres. Also, the fire was located near U.S. Highway 183 near Blanket Creek.
Wildfire, Crockett
- When
- April 29, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The Worthington Fire started about 7.2 miles west of Highway 163 in Crockett County and the fire burned about 900 acres. It was 100 percent contained.
Wildfire, Throckmorton
- When
- April 30, 1:00 PM CST to 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
This wildfire burned about 7,000 acres and it was 100 percent contained.
Wildfire, Haskell
- When
- April 30, 1:00 PM CST to 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
This wildfire burned about 7,000 acres and it was 95 percent contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 25 to 27, 201122 deaths · 84 injured · $10 million · EF5 · 72 events
- Flash Flooding and Hail in Arkansas, April 25, 20115 deaths · $350,000 · 0.75 in hail · 12 events
- Tornadoes and Hail in Kentucky, April 25 to 26, 2011$4.2 million · EF3 · 17 events
- Tornadoes and Flash Flooding in Tennessee, April 25 to 30, 20115 injured · $6.3 million · EF2 · 41 events
- Tornadoes and Flash Flooding in New York, April 25 to 27, 2011$10 million · EF1 · 38 events
- Tornadoes and Flash Flooding in Texas, April 25, 20111 injured · $488,000 · EF0 · 87 events
- Tornadoes and Flash Flood in Texas, April 25, 20111 injured · $1.2 million · EF1 · 23 events
- Flash Flooding and Hail in Pennsylvania, April 25 to 27, 2011$3.2 million · 1.75 in hail · 24 events
- Tornadoes and Flash Flooding in Missouri, April 25 to 27, 2011$663,000 · EF1 · 13 events
- Hail and Damaging Winds in Georgia, April 25, 20112 injured · $491,000 · 1.25 in hail · 19 events
- Lightning Strike in North Carolina, April 25, 2011$900,000 · 1 event
- Tornadoes and Hail in Texas, April 25 to 26, 2011$142,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305259, 305334, 305325, 305265, 305647, 305613, 305619.